Reactions 1680, p259 - 2 Dec 2017
Ulcerative colitis: case report
An 85-year-old woman developed ulcerative colitis during
treatment with nivolumab [dosage and route not stated].
The woman, who had an 18 month history of lung
adenocarcinoma, did not improved with chemotherapy
including vinorelbine or docetaxel. Hence, she was started on
nivolumab as a third-line therapy. She developed diarrhoea
and haematochezia, three months after starting nivolumab.
Fecal culture, serological tests and Clostridium difficile toxin
assay did not reveal any significant findings. Subsequently, a
colonoscopy showed loss of visible vascular pattern, purulent
fluid throughout the colon and oedema. The endoscopic
findings were indicative of ulcerative colitis. Eosin and
haematoxylin staining of a biopsy specimen of colonic mucosa
revealed goblet cell depletion, diffuse inflammatory cell
infiltration and crypt abscess. Nivolumab-induced colitis was
suspected based on the clinical course and the findings.
The woman was started on methylprednisolone, and clinical
symptoms resolved within a few days. A repeat endoscopy
showed marked improvement after 3 weeks of therapy with
methylprednisolone. Subsequently, methylprednisolone dose
was gradually tapered with no recurrence of symptoms.
Author comment: "Based on the clinical course and these
findings, nivolumab-induced colitis was suspected."
Abe K, et al. Inflammatory Bowel Disease in an Elderly Woman after Nivolumab
Administration. American Journal of Gastroenterology 112: 1636, No. 11, Nov
2017. Available from: URL: http://doi.org/10.1038/ajg.2017.372 -
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved